Higher order functional boundary value problems without monotone assumptions
© Fialho and Minhós; licensee Springer. 2013
Received: 15 December 2012
Accepted: 22 March 2013
Published: 10 April 2013
In this paper, given a -Carathéodory function, it is considered the functional higher order equation
together with the nonlinear functional boundary conditions, for
Here, , , are continuous functions. It will be proved an existence and location result in presence of not necessarily ordered lower and upper solutions, without assuming any monotone properties on the boundary conditions and on the nonlinearity f.
where , , are continuous functions without assuming monotone conditions or another type of variation.
The functional differential equation (1) can be seen as a generalization of several types of full differential and integro-differential equations and allow to consider delays, maxima or minima arguments, or another kind of global variation on the unknown function or its derivatives until order . On the other hand, the functional dependence in (2) makes possible its application to a huge variety of boundary conditions, such as Lidstone, separated, multipoint, nonlocal and impulsive conditions, among others. As example, we mention the problems contained in [1–15]. A detailed list about the potentialities of functional problems and some applications can be found in .
Recently, functional boundary value problems have been studied by several authors following several approaches, as it can be seen, for example, in [17–24]. In this work, the lower and upper solutions method is applied together with topological degree theory, according some arguments suggested in [25–27].
The novelty of this paper consists in the following items:
There is no monotone assumptions on the boundary functions , , by using adequate auxiliary functions and global arguments. This fact with the functional dependence on the unknown function and its derivatives till order will allow that problem (1)-(2) can include the periodic and antiperiodic cases, which were not covered by the existent literature on functional boundary value problems. In this sense, the results in this area, as for instance [28–32], are improved, even for , where equation (1) loses its functional part.
No extra condition on the nonlinear part of (1) is considered, besides a Nagumo-type growth assumption. In fact, as far as we know, it is the first time where lower and upper solutions technique is used without such hypothesis on function f, by the use of stronger definitions for lower and upper solutions.
No order between lower and upper solutions is assumed. Putting the ‘well ordered’ case on adequate auxiliary functions, it allows that lower and upper solutions could be well ordered, by reversed order or without a defined order.
The last section contains an example where the potentialities of the functional dependence on the equation and on the boundary conditions are explored.
2 Definitions and auxiliary functions
In this section, it will be introduced the notations and definitions needed forward together with some auxiliary functions useful to construct some ordered functions on the basis of the not necessarily ordered lower and upper solutions of the referred problem.
A Nagumo-type growth condition, assumed on the nonlinear part, will be an important tool to set an a priori bound for the th derivative of the corresponding solutions.
for spaces , .
and for every with , for .
The main tool to obtain the location part is the upper and lower solutions method. However, in this case, they must be defined as a pair, which means that it is not possible to define them independently from each other. Moreover, it is pointed out that lower and upper functions, and the correspondent first derivatives, are not necessarily ordered.
To introduce ‘some order’, some auxiliary functions must be defined.
The Nagumo-type condition is given by next definition.
The next result gives an a priori estimate for the th derivative of all possible solutions of (1).
Moreover, the constant R depends only on the functions φ and () and not on the boundary conditions.
Proof The proof is similar to [, Lemma 2.1]. □
The upper and lower solution definition is then given by the following.
3 Existence and location result
In this section, it is provided an existence and location theorem for the problem (1)-(2). More precisely, sufficient conditions are given for, not only the existence of a solution u, but also to have information about the location of u, and all its derivatives up to the order.
The arguments of the proof require the following lemma, given on .
exists for a.e. .
- (b)If and in then
Now, we are in a position to prove the main result of this paper.
Theorem 5 Assume that there exists a pair of lower and upper solutionsof problem (1)-(2).
andis given by (7).
with K given by (10).
The proof will follow the next steps:
and , for every , with given in (10).
As and is nonincreasing in , this contradicts the definitions of and .
Analogously, it can be obtained , for .
The remaining inequalities are obtained by the same integration process.
for K given by (10), it is obtained, by Lemma 2, the a priori bound , for . For details, see [, Lemma 2].
Step 2. Problem (12)-(13) has at least one solution.
Since are continuous and f is a -Carathéodory function, then, from Lemma 4, is continuous. Moreover, as is compact, it can be defined the completely continuous operator by .
It is obvious that the fixed points of operator coincide with the solutions of problem (16)-(17).
for some independent of λ.
In the set , the degree is well defined for every and, by the invariance under homotopy, .
which has only the trivial solution, then . So, by degree theory, the equation has at least one solution, that is, the problem (12)-(13) has at least a solution in Ω.
Step 3. Every solution u of problem (12)-(13) is a solution of (1)-(2).
This section contains a problem composed by an integro-differential equation with some functional boundary conditions, whose solvability is proved in presence of nonordered lower and upper solutions. We remark that such fact was not possible with the results in the current literature. This example does not model any particular problem arising in real phenomena. Our purpose consists on emphasizing the powerful of the developed theory in this paper by showing what kind of problems we can deal with.
for all .
Dedicated to Professor Jean Mawhin on the occasion of his 70th anniversary.
- Cabada A, Grossinho MR, Minhós F: On the solvability of some discontinuous third order nonlinear differential equations with two point boundary conditions. J. Math. Anal. Appl. 2003, 285: 174-190. 10.1016/S0022-247X(03)00388-3MathSciNetView Article
- Cuia Y, Sun J: Existence of multiple positive solutions for fourth-order boundary value problems in Banach spaces. Bound. Value Probl. 2012., 2012: Article ID 107
- Feng H, Ji D, Ge W: Existence and uniqueness of solutions for a fourth-order boundary value problem. Nonlinear Anal. 2009, 70: 3561-3566. 10.1016/j.na.2008.07.013MathSciNetView Article
- Franco D, O’Regan D, Perán J: Fourth-order problems with nonlinear boundary conditions. J. Comput. Appl. Math. 2005, 174: 315-327. 10.1016/j.cam.2004.04.013MathSciNetView Article
- Graef JR, Kong L, Yang B: Existence of solutions for a higher order multi-point boundary value problems. Results Math. 2009, 53: 77-101. 10.1007/s00025-008-0302-8MathSciNetView Article
- Han J, Liu Y, Zhao J: Integral boundary value problems for first order nonlinear impulsive functional integro-differential differential equations. Appl. Math. Comput. 2012, 218: 5002-5009. 10.1016/j.amc.2011.10.067MathSciNetView Article
- Kong L, Wong J: Positive solutions for higher order multi-point boundary value problems with nonhomogeneous boundary conditions. J. Math. Anal. Appl. 2010, 367: 588-611. 10.1016/j.jmaa.2010.01.063MathSciNetView Article
- Lu H, Sun L, Sun J: Existence of positive solutions to a non-positive elastic beam equation with both ends fixed. Bound. Value Probl. 2012., 2012: Article ID 56
- Ma D, Yang X: Upper and lower solution method for fourth-order four-point boundary value problems. J. Comput. Appl. Math. 2009, 223: 543-551. 10.1016/j.cam.2007.10.051MathSciNetView Article
- Minhós F, Gyulov T, Santos AI: Lower and upper solutions for a fully nonlinear beam equations. Nonlinear Anal. 2009, 71: 281-292. 10.1016/j.na.2008.10.073MathSciNetView Article
- Pang H, Ge W: Existence results for some fourth order multi-point boundary value problem. Math. Comput. Model. 2009, 49: 1319-1325. 10.1016/j.mcm.2008.08.021MathSciNetView Article
- Pao CV, Wang YM: Fourth-order boundary value problems with multi-point boundary conditions. Commun. Appl. Nonlinear Anal. 2009, 16: 1-22.MathSciNet
- Pei M, Chang S, Oh YS: Solvability of right focal boundary value problems with superlinear growth conditions. Bound. Value Probl. 2012., 2012: Article ID 60
- Zhang X, Liu L: Positive solutions of fourth-order multi-point boundary value problems with bending term. Appl. Math. Comput. 2007, 194: 321-332. 10.1016/j.amc.2007.04.028MathSciNetView Article
- Zhao H: A note on upper and lower solutions method for fourth-order boundary value problems. Ann. Differ. Equ. 2008, 24: 117-120.
- Cabada A, Pouso R, Minhós F: Extremal solutions to fourth-order functional boundary value problems including multipoint condition. Nonlinear Anal., Real World Appl. 2009, 10: 2157-2170. 10.1016/j.nonrwa.2008.03.026MathSciNetView Article
- Cabada A, Fialho J, Minhós F: Non ordered lower and upper solutions to fourth order functional BVP. Discrete Contin. Dyn. Syst. 2011, 2011: 209-218. suppl.
- Cabada A, Minhós F: Fully nonlinear fourth order equations with functional boundary conditions. J. Math. Anal. Appl. 2008, 340(1):239-251. 10.1016/j.jmaa.2007.08.026MathSciNetView Article
- Cabada A, Minhós F, Santos AI: Solvability for a third order discontinuous fully equation with functional boundary conditions. J. Math. Anal. Appl. 2006, 322: 735-748. 10.1016/j.jmaa.2005.09.065MathSciNetView Article
- Graef J, Kong L, Minhós F: Higher order functional boundary value problems: existence and location results. Acta Sci. Math. 2011, 77: 87-100.
- Graef J, Kong L, Minhós F: Higher order boundary value problems with ϕ -Laplacian and functional boundary conditions. Comput. Math. Appl. 2011, 61: 236-249. 10.1016/j.camwa.2010.10.044MathSciNetView Article
- Sun Y, Han Z: On forced oscillation of higher order functional differential equations. Appl. Math. Comput. 2012, 218: 6966-6971. 10.1016/j.amc.2011.12.078MathSciNetView Article
- Wang W, Shen J, Luo Z: Multi-point boundary value problems for second-order functional differential equations. Comput. Math. Appl. 2008, 56: 2065-2072. 10.1016/j.camwa.2008.02.048MathSciNetView Article
- Zhao Z, Liang J: Existence of solutions to functional boundary value problem of second-order nonlinear differential equation. J. Math. Anal. Appl. 2011, 373: 614-634. 10.1016/j.jmaa.2010.08.011MathSciNetView Article
- Minhós F, Fialho J: On the solvability of some fourth-order equations with functional boundary conditions. Discrete Contin. Dyn. Syst. 2009, 2009: 564-573. suppl.
- Graef J, Kong L, Minhós F, Fialho J: On lower and upper solutions method for higher order functional boundary value problems. Appl. Anal. Discrete Math. 2011, 5(1):133-146. 10.2298/AADM110221010GMathSciNetView Article
- Mawhin J Regional Conference Series in Mathematics 40. In Topological Degree Methods in Nonlinear Boundary Value Problems. Am. Math. Soc., Providence; 1979.
- Minhós F: Periodic solutions for some fully nonlinear fourth order differential equations. Discrete Contin. Dyn. Syst. 2011, 2011: 1068. suppl.
- Wang MX, Cabada A, Nieto JJ: Monotone method for nonlinear second order periodic boundary value problems with Carathéodory functions. Ann. Pol. Math. 1993, 58: 221-235.MathSciNet
- Weng S, Gao H, Jiang D, Hou X: Upper and lower solutions method for fourth-order periodic boundary value problems. J. Appl. Anal. 2008, 14: 53-61.MathSciNetView Article
- Yao M, Zhao A, Yan J: Anti-periodic boundary value problems of second order impulsive differential equations. Comput. Math. Appl. 2010, 59: 3617-3629. 10.1016/j.camwa.2010.01.033MathSciNetView Article
- Zhang Y: The existence of solutions to nonlinear second order periodic boundary value problems. Nonlinear Anal. 2013, 76: 140-152.MathSciNetView Article
- Grossinho MR, Minhós F, Santos AI: A note on a class of problems for a higher order fully nonlinear equation under one sided Nagumo type condition. Nonlinear Anal. 2009, 70: 4027-4038. 10.1016/j.na.2008.08.011MathSciNetView Article
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.